Kentucky, 2007

Lightning Strike in Kentucky, May 2, 2007

May 2, 2007 · NWS LMK · 1 event in 1 county or zone

A cold front set off some thunderstorms over central Kentucky. Although little severe weather was reported, a Jessamine County man was struck and killed by lightning while riding a lawn mower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front set off some thunderstorms over central Kentucky. Although little severe weather was reported, a Jessamine County man was struck and killed by lightning while riding a lawn mower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 2, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, May 2, 2:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT WED MAY 2 2007

.SHORT TERM TONIGHT AND THURSDAY...

AT 18Z A WEAK FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN INDIANA INTO
NORTHERN KENTUCKY. THUNDERSTORMS HAD DEVELOPED ALONG THE FRONT WITH
SOME OF THE STRONGER STORMS PRODUCING VERY HEAVY RAIN AND POSSIBLY
SOME SMALL HAIL. ONE OF THE CONCERNS FOR THIS FORECAST WILL BE HOW
FAR SOUTH THE BOUNDARY WILL MOVE BEFORE SHIFTING NORTH LATE THURSDAY
AFTERNOON.

MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE LOWER OHIO VALLEY AS
A WEAK UPPER LEVEL LOW SPINS OVER MISSOURI. THIS SYSTEM WILL WEAKEN
AS ANOTHER LOW TRACKS FROM ARIZONA EAST INTO THE WESTERN GULF COAST
STATES. STILL THE UPPER LEVEL SYSTEM OVER MISSOURI WILL PROVIDE
ENOUGH SUPPORT TO PRODUCE THUNDERSTORMS TONIGHT AND THURSDAY.

THE STRONGEST STORMS WILL CONTINUE TO OCCUR ALONG THE FRONTAL
BOUNDARY AND WE DO EXPECT IT TO DROP SOUTH TO AT LEAST THE OHIO
RIVER. WE WILL MENTION HIGHER POPS ACROSS THE NORTHERN CWFA THAN THE
SOUTH TONIGHT WITH LIKELY POPS EXPECTED OVER THE REGION ON THURSDAY.
WITH PW VALUES ABOVE 1.3 INCHES AND WEAK MID LEVEL WINDS WE WILL
MENTION HEAVY RAIN OVER THE NORTHERN CWFA TONIGHT.  --JA

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT THRU SATURDAY...

VERY LITTLE HAS CHANGED IN THE LAST 24 HOURS WITH RESPECT TO THIS
PERIOD...WITH THE FRONTAL BOUNDARY REMAINING THE MAIN PLAYER AS IT
MEANDERS ACROSS THE REGION THRU THE PERIOD...ALONG WITH A WEAKENING
UPPER LEVEL LOW THAT IS SLOWLY MOVING FROM THE MS VALLEY INTO THE
OHIO VALLEY SHOWERS AND THUNDERSTORMS WILL BE LIKELY THRU THE
PERIOD. FAIRLY HIGH PWATS NEAR 1.5 INCHES AND SIGNIFICANT WARM CLOUD
LAYERS AROUND 9000 TO 9500 FEET WILL ALLOW FOR HIGH EFFICIENCY
PRECIP AND THE LIGHT WINDS WILL MEAN THAT THE STORMS WILL BE VERY
SLOW MOVERS ALLOWING FOR LOCALLY HEAVY RAINFALL...WILL MENTION IN
THE ZONES ON BOTH THURSDAY NIGHT INTO FRIDAY FOR NOW. DEPENDING ON
RAINFALL AMOUNTS OVER THE NEXT 24 TO 36 HOURS...FLASH FLOODING MAY
BECOME A DISTINCT CONCERN. WILL KEEP THE POPS AROUND THE 70 PERCENT
LEVEL...WITH A DROP ON SATURDAY DOWN TO THE CHANCE CATEGORY FOR
SATURDAY AS THE FRONT STARTS TO WASH OUT AS INCREASED MID LEVEL
RIDGING DEVELOP ACROSS THE REGION. TEMPS WILL REMAIN ABOVE NORMAL
THROUGH THE PERIOD...WITH WARM OVERNIGHT LOWS AROUND 60.

SUNDAY THROUGH WEDNESDAY...

SUNDAY MORNING THE AMPLIFIED RIDGING...A NEAR OMEGA BLOCK BUT NOT
EXACTLY...WILL BE IN PLACE FROM EAST CENTRAL CANADA AND HUDSON BAY
TO THE CENTRAL GULF OF MEXICO WITH ITS AXIS JUST TO THE WEST OF THE
MID OHIO VALLEY. AT THE SURFACE LARGE HIGH PRESSURE AREA WILL SLIDE
DOWN THE NE COAST TOWARDS THE MID ATLC COAST. BY MONDAY THE RIDGE
AXIS WILL SLIDE SLIGHTLY EAST INTO THE REGION...WOULD THINK THAT
BOTH SUNDAY AND MONDAY WOULD BE DRY UNDER THE HEART OF THE RIDGE.
ALSO THE SURFACE HIGH SLIDES FURTHER INTO THE SE
COASTLINE...STARTING TO BRING WARM AND MOIST AIR INTO THE REGION.
EACH DAY SHOULD BE CLOSE TO 5 TO 8 DEGREES ABOVE NORMAL AT LEAST.

TUESDAY INTO WEDNESDAY THE RIDGE STARTS TO WEAKEN BUT STILL HOLDS
ACROSS THE EASTERN STATES...WITH THE SURFACE HIGH STILL PUMPING
MOIST AIR INTO THE REGION FROM THE GULF. AS THE RIDGE SLIDE FURTHER
EAST...THE CAPPING WILL LESSEN WITH ISOLATED TO SCTD CONVECTION
POSSIBLE TUESDAY AND WEDNESDAY...BETTER CHANCES AREAWIDE ON
WEDNESDAY. THE PRECIP SHOULD BE FAIRLY DIURNAL...WITH BEST CHANCES
IN THE AFTERNOON AND THE EARLY EVENING. TEMPS LOOK TO REMAIN ABOVE
NORMAL THRU THE END OF THE PERIOD.

--SCHOTT

.AVIATION (18Z TAFS)...

A WEAK FRONTAL BOUNDARY REMAINED ACROSS SOUTHERN INDIANA AT 17Z WITH
LITTLE PROGRESSION SOUTH EXPECTED OVER THE NEXT 24 HOURS. THIS
BOUNDARY WILL BE THE FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS
WHICH WILL MAINLY AFFECT SDF AND LEX. WE WILL CONTINUE WITH VCTS FOR
THESE SITES AND UPDATE TAFS WHEN AND IF STORMS APPROACH. BWG WILL
BE LESS LIKELY TO SEE PRECIPITATION AND WE WILL MENTION CBS FOR
THIS SITE.

JA

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 2, 11:45 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT WED MAY 2 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1245 PM EDT (1145 AM CDT) WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH A
BETTER CHANCE OVERNIGHT. THE BEST CHANCE FOR STORMS WILL BE NORTH OF
THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY IS FORECAST TO REMAIN STATIONARY ACROSS THE
OUTLOOK AREA ON THURSDAY AND FRIDAY. THIS WEATHER FEATURE WILL
PRODUCE SCATTERED THUNDERSTORMS ACROSS THE ENTIRE REGION.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.  HOWEVER...SLOW MOVING
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL DURING THE PERIOD.

THE FRONTAL BOUNDARY IS FORECAST TO WEAKEN AND MOVE SOUTH OF THE
REGION BY SATURDAY...HOWEVER ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

13/MJ/JA

In the hours before

Special weather statement, May 2, 1:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
211 PM EDT WED MAY 2 2007

INZ076-077-021900-
ORANGE-WASHINGTON-
211 PM EDT WED MAY 2 2007

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PAOLI...OR 18 MILES SOUTH OF
BEDFORD...AND MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

OTHER STRONG STORMS WERE ALSO LOCATED ACROSS SOUTHERN WASHINGTON
COUNTY.

THIS STORM WILL BE...
  NEAR CLAYSVILLE BY 220 PM EDT.
  NEAR LIVONIA BY 225 PM EDT.
  NEAR SMEDLEY BY 230 PM EDT.
  NEAR ROSEBUD BY 235 PM EDT.
  NEAR HITCHCOCK BY 240 PM EDT.
  NEAR BECKS MILL BY 245 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, May 2, 1:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT WED MAY 2 2007

KYZ036-040>042-048-049-056-057-067-021950-
BOURBON-CLARK-FAYETTE-GARRARD-JESSAMINE-LINCOLN-MADISON-SCOTT-
WOODFORD-
255 PM EDT WED MAY 2 2007

...AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE WEST OF LEXINGTON
THROUGH 400 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GROUP OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF VERSAILLES TO STANFORD...OR ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF GEORGETOWN TO 24 MILES NORTHWEST OF MOUNT
VERNON. THESE STORMS WERE MOVING EAST AT 20 MPH.

THESE STORMS WILL AFFECT FAYETTE...JESSAMINE...MERCER...AND WOODFORD
COUNTIES.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR GEORGETOWN BY 305 PM EDT.
  NEAR LEXINGTON BY 315 PM EDT.
  NEAR RICHMOND BY 330 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, May 2, 2:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT WED MAY 2 2007

INZ077>079-092-022030-
CLARK-JEFFERSON-SCOTT-WASHINGTON-
328 PM EDT WED MAY 2 2007

...STRONG...SLOW MOVING THUNDERSTORMS WILL CONTINUE ACROSS
CLARK...JEFFERSON...SCOTT AND WASHINGTON COUNTIES IN SOUTHEASTERN
INDIANA THROUGH 430 PM EDT...

THESE STORMS WERE MOVING EAST AT 20 MPH. THEY WILL PRODUCE VERY
HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE MILE. IN ADDITION...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

JSD

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jessamine

When
May 2, 2:30 PM EST
Where
Jessamine County, Nicholasville
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.870, -84.570

A 55 year old man was struck by lightning and killed instantly as he was mowing his lawn.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jessamine2007-05-0255MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37491.